Follow
Share

My Dad died a week ago fron pneumonia.


He had a bit of mucus in the back of his throat the last hour or so, not too bad, but I rang the nurse and asked if there was anything that we could do in order to help him.


She suggested to give him Robinul (I live in Sweden, so don’t know the name for this in English).


I asked if there was anything like morphine in it, since I have a big trauma with my Mum’s death some years ago with morphine.


No, not at all said the nurse, and I felt calm.


Dad got the injection and died 30 min later!


I read later on that this Robinul given to dry out mucus, can cause irregular heartbeat!!


We were waiting for my brother to come, and now I feel this injection caused my dad’s death there and then and so father and son never got the chance to say goodbye:(


Does anyone know about these kind of medicaments??

Karin.

Sigh.

Just, big hugs.

Your father is at peace, no matter what view one takes of the universe.

And *either* he knows the true intention in your heart, which was to comfort him, for which no father could blame a daughter; *or* whatever consciousness remains of his is now blended with the higher purposes of the universe and individual concerns no longer matter to him; *or* there is nothing.

But in no cosmic view that I can conceive could it be the case that your father is cursing you because his son didn't get there in time to say goodbye.

I can't help noticing that you feel responsible for your brother's absence, and that you have gone on to make an offer of comfort which has not been reciprocated.

I'm sure there were good reasons he couldn't, but why is it not your brother's responsibility to be in the right place at the right time? Why is it not for him to ask for clarity if he needs it to come to terms with his loss?

Why do you think these things fall on you?
Helpful Answer (0)
Reply to Countrymouse
Report

Thank you everyone! Thank you, countrymouse<3, no I haven’t talked to my brother yet about Dad’s last hours..I have told him though that I would be happy to tell him what it was like if he is wondering, but he didn’t respond to that.

Yes, I know I have to speak to a counselor as soon as possible.
I can’t believe I have these feelings again, and that the same thing happened again, with me ”helping” or causing my parents to die( I don’t mean the death itself, I mean that they my actions caused them to let go when maybe they wanted to hold on).
Can you imagine dying, one of your two children is present, but you are waiting for the other one to arrive..
I had to tell Dad that my brother was going to come visit in the morning and then to witness Dad’s breathing when I told him this...
And then you get an injection of something and you cannot hold on any longer..

I feel devastated:(
Helpful Answer (0)
Reply to KarinBe
Report

Oh Karin.

I'm so sorry you're feeling this way.

Your father's death was not a side effect of the Robinul. He was already dying, and he would have died if it had not been given. The only difference is that his struggles would have become more severe and more distressing. It is possible that they also would have gone on for a bit longer; but this is not because the Robinul caused his heart to fail, it is because your father was able to stop fighting for breath and relax and let go.

I'm sure the nurse made the comment about the symptom's being worse for the watchers than for the patient to make you feel better about what was happening to your father. And what she said may or may not be true - who can say? - we've none of us tried it, after all. But comforting the patient's relatives is also a valid purpose, you know. What the nurse cannot have intended was to make you feel that she was only giving the Robinul to keep you happy, and that you selfishly cut short your father's last hours to save yourself having to watch him.

I think it would be a good idea for you to speak to a grief counsellor as soon as possible, rather than waiting the usual length of time after a bereavement. The reason I think this is that you seem to be expressing the sadness you feel at losing your parents, which is natural, through some kind of need to assume blame for their deaths, which is not. And since you haven't resolved your feelings about your mother's end-of-life care and you now have to face the loss of your father as well, it might be safer to get support straight away.

Have you talked to your brother about your father's death?
Helpful Answer (2)
Reply to Countrymouse
Report

Karin I'm so sorry for your loss!

Please don't beat yourself up over this, drying up secretions doesn't hasten death. Frankly, neither does morphine, administered in small doses to ease breathing.
Helpful Answer (1)
Reply to BarbBrooklyn
Report

Thank you so much everyone for your kind words!
The secrations wasn’t that bad and the nurse also said they are most disturbing to the caregivers and not the dying person.
Since my Mom got two injections of Morphine with about 1 hour in between (I didn’t know at that time about the side effects..) I felt very strongly that that was NOT going to happen to my Dad!
And I felt calm when the nurse reassured me thar Robinul disn’t contain anything like morphine..

Well, it sure had other side effects.How stupid of me to not think about that!!.
Now I wonder if it was my destiny in this life to push my parents over the edge..
Because history is repeating itselfs.
I don’t know what to do.I don’t want to carry this ”purpose” in my life!
Helpful Answer (1)
Reply to KarinBe
Report

Ccountrymouse is spot on about the robinol also called glycopyrolate. It can be used for comfort in the dying process. I am curious about your aversion to morphine. When it is given in a hospice setting, it's use is not to hasten death. Given I the right dose it alleveiates a pain and suffering including reducing the feelings of shortness of breath.

Since you mentioned a traumatic event with your mom, it sounds like you are still grieving. Can you consider a session with a professiinal who can help you better understand that none of this is your fault

As for your brother, something similar happened in my family. I recommended for them to focus on the last time they spoke to their LO. Because even if they made it to the bedside there would have been no opportunity for meaningful conversation.
Helpful Answer (4)
Reply to MACinCT
Report

Karin I'm so sorry for your loss.

Even when a death is expected, we can still feel badly unprepared for the moment.

Here's how it was, though, and I hope it will set your mind at rest.

Very shortly before a person dies, the tissues in his respiratory system begin to produce large amounts of secretions. That is what you noticed; and it is also the cause of the 'rattle' that is recognised as a sign of imminent death.

The sensation of being flooded in this way can be extremely distressing for the person, and so end-of-life care packages include drugs which rapidly and effectively block the secretions.

So all that happened is that your father, as he was dying, was given relief from his symptoms so that he could pass away in peace.

If the nurse had not given him the Robinul, your brother might have arrived to find him very distressed and fighting for breath. He might quite rightly have demanded to know why nothing was being done to comfort his father. Or, just as likely, he might still not have arrived in time.

I'm sure you will still question yourself and wonder if you did the right thing. It is almost impossible for us not to question the decisions we've made, asking 'what if' and worrying that we've made mistakes. It's part of the stress of grief and loss and mourning and also of being the responsible caregiver.

But please try not to blame yourself for this one. Your father died free of fear and torment. How can that have been wrong?
Helpful Answer (8)
Reply to Countrymouse
Report

Dear Karin, my condolences. Please do not haunt yourself with ‘what if’ questions about whether drugs caused or hastened your father’s death. The mucus in the back of his throat may well have caused the noisy breathing sound that precedes death, so it was imminent anyway. ‘I didn’t get there’ or ‘I was asleep when it happened’ or ‘I was out of the room’ are common regrets, even though we know logically that it made no difference. If the medication did hasten his death, who knows if this was for the best anyway? Or what he would have wished? Please let you and your brother mourn your father’s death, without burdening yourself with these concerns. He died, and your love was with him. Yours sincerely, Margaret
Helpful Answer (3)
Reply to MargaretMcKen
Report

Hi, Karin. I don't know anything about the medication issue, but I am so sorry for your father's death. How traumatizing it must have been for you! I hope you can get some answers regarding both the medication and problems that mucous itself might have caused in your dear father's last days. Blessings to you and your family.
Helpful Answer (1)
Reply to SnoopyLove
Report

Subscribe to
Our Newsletter